Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 19, 2020, 4:01 PM CDT for 4 counties in Iowa. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2020, 4:01 PM CDT (21:01 UTC)
- Expired
- Mar 19, 2020, 4:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 102 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 4:14 PM CDT | HAIL 1.5 | 1 Nne Essex, IA | |
| Mar 19, 4:32 PM CDT | HAIL 1.75 | 5 S Stanton, IA | |
| Mar 19, 4:36 PM CDT | HAIL 1.75 | Stanton, IA | GOLF BALL SIZE HAIL. |
| Mar 19, 4:36 PM CDT | HAIL 3 | Stanton, IA | CORRECTS PREVIOUS REPORT BASED ON RECENTLY RECEIVED IMAGE OF THE HAILSTONE. |
| Mar 19, 4:45 PM CDT | HAIL 2 | 1 Wnw Villisca, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:29 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
753
WUUS53 KOAX 192101
SVROAX
IAC071-129-137-145-192145-
/O.NEW.KOAX.SV.W.0002.200319T2101Z-200319T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
401 PM CDT Thu Mar 19 2020
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northeastern Fremont County in southwestern Iowa...
Southeastern Montgomery County in southwestern Iowa...
Southeastern Mills County in southwestern Iowa...
Northwestern Page County in southwestern Iowa...
* Until 445 PM CDT.
* At 400 PM CDT, a severe thunderstorm was located near Essex, or 27
miles north of Tarkio, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Red Oak, Shenandoah, Villisca, Essex, Stanton, Imogene, Coburg,
Pierce Recreation Area and Viking Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4075 9546 4085 9555 4112 9514 4090 9492
TIME...MOT...LOC 2100Z 236DEG 30KT 4083 9539
HAIL...1.00IN
WIND...60MPH
$$
KERN4 follow-up statements
215
WWUS53 KOAX 192108
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
408 PM CDT Thu Mar 19 2020
IAC071-129-137-145-192145-
/O.CON.KOAX.SV.W.0002.000000T0000Z-200319T2145Z/
Fremont IA-Montgomery IA-Mills IA-Page IA-
408 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN FREMONT...SOUTHEASTERN MONTGOMERY...SOUTHEASTERN
MILLS AND NORTHWESTERN PAGE COUNTIES...
At 408 PM CDT, a severe thunderstorm was located over Essex, or 27
miles north of Tarkio, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Red Oak, Shenandoah, Villisca, Essex, Stanton, Imogene, Coburg,
Pierce Recreation Area and Viking Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4075 9546 4085 9555 4112 9514 4090 9492
TIME...MOT...LOC 2108Z 237DEG 27KT 4084 9534
HAIL...1.75IN
WIND...60MPH
$$
KERN788
WWUS53 KOAX 192114
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
414 PM CDT Thu Mar 19 2020
IAC071-129-192123-
/O.CAN.KOAX.SV.W.0002.000000T0000Z-200319T2145Z/
Fremont IA-Mills IA-
414 PM CDT Thu Mar 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREMONT AND
SOUTHEASTERN MILLS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.
LAT...LON 4080 9530 4088 9539 4095 9539 4112 9514
4090 9492
TIME...MOT...LOC 2113Z 236DEG 30KT 4087 9529
$$
IAC137-145-192145-
/O.CON.KOAX.SV.W.0002.000000T0000Z-200319T2145Z/
Montgomery IA-Page IA-
414 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN MONTGOMERY AND NORTHWESTERN PAGE COUNTIES...
At 413 PM CDT, a severe thunderstorm was located over Essex, or 29
miles north of Tarkio, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Red Oak, Villisca, Essex, Stanton, Coburg and Viking Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4080 9530 4088 9539 4095 9539 4112 9514
4090 9492
TIME...MOT...LOC 2113Z 236DEG 30KT 4087 9529
HAIL...1.75IN
WIND...60MPH
$$
KERN253
WWUS53 KOAX 192124
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
424 PM CDT Thu Mar 19 2020
IAC137-145-192145-
/O.CON.KOAX.SV.W.0002.000000T0000Z-200319T2145Z/
Montgomery IA-Page IA-
424 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EASTERN MONTGOMERY AND NORTH CENTRAL PAGE COUNTIES...
At 424 PM CDT, a severe thunderstorm was located 5 miles southwest of
Stanton, or 22 miles west of Corning, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Red Oak, Villisca, Stanton, Coburg and Viking Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4084 9523 4089 9530 4091 9530 4112 9514
4090 9492
TIME...MOT...LOC 2124Z 240DEG 37KT 4092 9516
HAIL...1.50IN
WIND...<50MPH
$$
KERN421
WWUS53 KOAX 192133
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
433 PM CDT Thu Mar 19 2020
IAC137-145-192145-
/O.CON.KOAX.SV.W.0002.000000T0000Z-200319T2145Z/
Montgomery IA-Page IA-
433 PM CDT Thu Mar 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN MONTGOMERY AND NORTH CENTRAL PAGE COUNTIES...
At 433 PM CDT, a severe thunderstorm was located over Stanton, or 17
miles west of Corning, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Villisca, Stanton and Viking Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4086 9514 4094 9519 4108 9510 4090 9492
TIME...MOT...LOC 2133Z 236DEG 30KT 4096 9507
HAIL...1.50IN
WIND...<50MPH
$$
KERNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:32 PM CDT, 29 minutes earlier.
Area forecast discussion, Mar 19, 3:32 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
332 PM CDT Thu Mar 19 2020
...Updated Forecast Discussion for Tonight through Thursday...
.DISCUSSION...
Issued at 327 PM CDT Thu Mar 19 2020
Forecast Summary:
A somewhat active weather pattern is setting through the middle of
next week. The most active is certainly tonight, with severe
thunderstorms, winter weather and strong winds all expected. Cold
temps follow to end the week, but gradual warming along with a
couple of precipitation chances through the middle of next week
are expected.
Tonight:
Broad diffluent mid level flow has overspread eastern Nebraska and
western Iowa ahead of closed low moving into northwest Kansas.
Surface warm front extended from surface low in northwest Kansas
into eastern Nebraska just south of Lincoln and the Omaha Metro
area. Break in cloud cover south of front along with lower 60s dew
points has destabilized airmass there, with SBCAPE approaching 1500
J/kg. Storms had begun to pop just west and south of our area just
before 3 PM, and are expected to continue to develop northeast with
time this afternoon. Bulk shear approaching 50kt along with slightly
curved but long hodographs suggest severe thunderstorms with all
modes of severe are possible as storms race east-northeast across
southeast Nebraska and southwest Iowa. Severe hail is possible a
couple of counties north of the warm front, including Lincoln,
Omaha, Council Bluffs areas. Storms should shift east of our area
later this evening as surface low ripples along front through then
east of southwest Iowa.
North of warm front, much colder air will continue spilling into our
area overnight. Temperatures dropping toward freezing will turn rain
to snow in far northeast Nebraska late this afternoon, with a
transition to snow spreading southward as north winds increase cold
advection on back side of exiting low. Parts of north central
Nebraska have already switched to snow. A consensus of short-range
mesoscale models suggests average snowfall in northeast Nebraska
will be in the 1 to 3 inch range, but there are signals that
localized amounts could exceed 5 inches as convective bands increase
snow rates briefly. But given progressive nature of these expected
bands, and overall duration of snow limited to a period of about 6
hours, don't expect widespread amounts over advisory levels. Also,
north winds will increase into the 25 to 40 mph range in cold
advection regime, so blowing snow and reduced visibilities are
likely. Will continue with our Winter Weather Advisory as is.
Friday:
Precipitation will have ended by sunrise Friday, and clouds
generally clearing from northwest to southeast. Cold high pressure
will continue to build into the region, so not expecting much of a
warmup despite some sunshine. Have highs only in the 20s and 30s
north to south.
Saturday through Thursday:
Mid level flow regime looks to remain generally zonal through much
of next week, with a couple of shortwaves riding through the flow
Saturday night and Monday night. Temperatures will also gradually
warm from the 40s Saturday to the 60s by Wednesday.
Saturday night shortwave looks to stay mainly to our south, but we
could see some light snow skirting southeast Nebraska and southwest
Iowa. The Monday night shortwave will have more moisture to work
with and will track farther north. Showers and a few thunderstorms
are probable then. Another system approaching Thursday may bring
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1250 PM CDT Thu Mar 19 2020
A warm front along Interstate 80 early in the TAF period will
separate mainly IFR conditions to the north and MVFR conditions to
the south. Cigs below FL010 will be common north of the front,
including KOFK, with occasional rain showers and fog dropping vsbys
to between 1SM and 4SM. From KLNK to KOMA, cigs will vary between
IFR and MVFR through 20Z when scattered thunderstorms are expected.
Storms will bring IFR conditions to those site, and could contain
wind gusts over 40kt and some hail. The strongest storm are expected
to sink southeast by 00Z, with lowering cigs in rain and fog
bringing a return to widespread IFR conditions. North winds are
forecast to increase into the 25 to 35kt range by 03Z and continue
through the night. Rain is expected to gradually transition to
snow between 03Z and 07Z, then begin to move to the east by 10Z.
Clearing from the north will occur after 12Z at all sites.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Friday for NEZ015-032-033-042.
Winter Weather Advisory until 7 AM CDT Friday for NEZ011-012-
016>018-030-031.
IA...None.
&&
DISCUSSION...Dergan
AVIATION...DerganHazardous weather outlook, Mar 19, 3:38 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 338 PM CDT Thu Mar 19 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 338 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Severe thunderstorms are likely into the evening as a strong storm system moves through the region. Most of the severe storms will occur south of a warm front extending through southeast Nebraska and southwest Iowa, generally south of a line from Saline to Plattsmouth and Oakland Iowa. Large hail, damaging winds, and isolated tornadoes are possible in these areas. Large hail could occur north of this area, generally from Lincoln to the Omaha Metro and to Harlan Iowa. The storms are forecast to move east of our area by mid evening. Also, a winter weather advisory is in effect through tonight for northeast Nebraska. Rain will change to snow this evening, with total snow amounts in the 1 to 4 inch range, especially north of a line from Albion to West Point and Onawa. Along with the snow, north winds gusting over 40 mph will cause blowing snow, severely reducing visibilities. The rain and snow is expected to be east of our area by sunrise Friday. .DAYS TWO THROUGH SEVEN...Friday night through Thursday There is a small chance of snow for parts of the area Saturday night into Sunday morning. A few thunderstorms will be possible from Monday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any severe weather reports through this evening. There is a chance storm spotter activation may be needed.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 4:30 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 45 min |
| Mar 19, 4:38 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 15 min |
| Mar 19, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 24 min |
| Mar 19, 5:04 PM CDT | Severe Thunderstorm Warning | OAX | Page | 13 min |
| Mar 19, 5:11 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Pottawattamie | 34 min |
| Mar 19, 5:18 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 12 min |
| Mar 19, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Pottawattamie | 34 min |
| Mar 19, 5:47 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.